Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Lupus

Are Lupus patients at risk of early menopause

05/10/2002

Question:

periods) I am 28 years old, and was diagnosed with Lupus 2 years ago. I take 100mg of Imuran, 10 mg of Prednisone, 15 mg of monopril, Paxil, coumidin, Didrocal, amitryptaline. For about 6 months now, I have been experiencing perimenopausal symptoms like, night sweats, acne, cold hands and feet, sleep interuptions, memory loss and more! The only problem is, these symptoms are exactly like my Lupus symptoms! My Lupus is not in a flare, and is quite "quiet" right now. Is there any possibility that one of the meds that I`m on is inducing early menopause? Or perhaps does Lupus patients often deal with early menopause due to the disease?

Answer:

Patients with lupus can develop amenorrhea (lack of menses/periods) as a result of lupus disease activity or the use of medications such as steroids or cyclophosphamide. This may be permanent especially in patients who had taken cyclophosphamide leading to early menopause. Your physician can check levels of hormones, such as FSH and LH, to determine if you are through menopause.

For more information:

Go to the Lupus health topic, where you can:

Response by:

Anne-Barbara Mongey, MD
Formerly, Director, Arthritis Clinic, Univerity Hospital
College of Medicine
University of Cincinnati